Facebook Pixel
EmpowHER Guest


By Anonymous September 21, 2009 - 10:02am
Rate This

I am 24, and an in pretty good health/shape. When I turned about 19 or 20 I started to develop a huge armpit sweating problem. When I get even the slightest bit nervous, anxious, busy, or switch from a cool environment to a warm one, etc... My underarms begin to sweat like crazy. Within, literally, one minute, my shirt will have become stained. It is a very embarrassing problem... I have not worn a t-shirt, or color cardigan for over 3 years...I only wear tanktops... or in the winter I wear black cardigans...anything that does not show sweat. I am a teacher, and therefore like to dress nicely, and I hate the limitations that my problem causes me. I have tried strong, and prescription antiperspirants, but they either hurt way too much, or do nothing. Why has this started happening to me? How and When will it ever stop?

Add a Comment2 Comments

HERWriter Guide

Hi Anon

Thank you so much for your question and welcome to EmpowHer!

I saw a documentary last week on unusual medical or physical conditions and one of the conditions was a woman suffering from hyperhidrosis which is when the body sweats an abnormal amount. The documentary series is called Truth Be Told and can be seen on TLC.

Ultimately, botox shots were what helped her with her problem. Botox is known to inhibit sweating.

I am wondering if this is what you have - hyperhidrosis?

It doesn't have to affect the whole body. Some women, like you, have a specific body part that's the most troublesome. Here's more information for you:

Hyperhidrosis is divided into two categories: primary and secondary .

Primary has no known cause. If you have primary hyperhidrosis, a sweating attack may be triggered by:

◦High emotional states (eg, intense sadness, fear, anger, stress)
◦Spicy foods
◦Hot climates
◦Certain medications:
■Fever-lowering medicines
■Emetics (vomit-inducing medicines)

Secondary is caused by an underlying condition. These include:

◦Cancer, such as lymphoma
◦Thyroid disease
◦Acromegaly or anterior pituitary tumor
◦Hypothalamic disorders
◦Adrenal tumor
◦Parkinson's disease
◦Nervous system disorders
◦Drug withdrawal
◦Certain medications:
■Fever-lowering medicines
■Emetics (vomit-inducing medicines)

Symptoms include:

◦Sweaty palms of the hands and/or soles of the feet
◦Sweaty armpits
◦Change in amount of sweating
◦Change in pattern of sweating
◦Change in the odor associated with sweating
◦Stained clothing

Anon, we have a lot more information on this, on our Hyperhidrosis page, including treatment options. Check it out here : http://www.empowher.com/media/reference/hyperhidrosis#causes

Of course, we don't know exactly what condition you have, but looking into hyperhidrosis is a good start.

If you are 24, then it's not likely to be symptoms of menopause although this should also be checked out as it's not common - but not unknown for menopause to start this early.

Can you read over the information I've given you and tell me what you think? Do you plan on seeing a doctor about this?

September 21, 2009 - 11:51am
EmpowHER Guest
Anonymous (reply to Susan Cody)

Thank you for your reply. I have heard about BOTOX, but I am concerned that it may have negative effects on my health in other ways. I don't want to see a doctor, but I may just have to because it is really affecting my work and confidence. From what I have read about it, it seems as though I will just be prescribed another burning antiperspirant that is too uncomfortable to be worth it, botox which is expensive and may be harmful...*sigh* Thanks for the info though, it gives me some things to definitely think about .

September 22, 2009 - 7:56am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.